Bruns–Garland syndrome precipitated by anti-tuberculous therapy in a patient with type 2 diabetes mellitus

Authors

  • Amith Assistant Professor of Neurology, Lourdes hospital , Kochi https://orcid.org/0000-0003-1153-051X
  • Sheetal S Assistant professsor, Department of Neurology, Pushpagiri institute of medical sciences, Kerala, India

DOI:

https://doi.org/10.3126/njn.v19i1.40952

Keywords:

Bruns Garland syndrome, Diabetic amyotrophy, Diabetes mellitus, Tuberculosis, Anti-tuberculous therapy

Abstract

India has a high prevalence of tuberculosis as well as diabetes mellitus, and both contribute to a major disease burden. Diabetes mellitus increases the risk of tuberculosis. Patients with diabetes are more prone to develop cavitary lesions than non-diabetics. Tuberculosis can worsen the glycemic status of an individual and anti-tuberculous drugs like Rifampicin can interact with oral anti-diabetic drugs, further worsening the glycemic control. This can result in complications related to diabetes, like diabetic amyotrophy. We hereby report the case of a 69-year-old gentleman with diabetes mellitus, who developed uncontrolled blood sugars, leading to Bruns Garland syndrome or diabetic amyotrophy on starting anti-tuberculous therapy for sputum positive pulmonary tuberculosis.

Downloads

Download data is not yet available.
Abstract
20
PDF
17

Author Biography

Amith, Assistant Professor of Neurology, Lourdes hospital , Kochi

MD ( Medicine), DM ( Neurology), Assistant Professor,

Department of Neurology, Lourdes hospital, Ernakulam, Kerala, India

Downloads

Published

2022-03-15

How to Cite

Sasikumar, A., & S, S. (2022). Bruns–Garland syndrome precipitated by anti-tuberculous therapy in a patient with type 2 diabetes mellitus. Nepal Journal of Neuroscience, 19(1), 66–67. https://doi.org/10.3126/njn.v19i1.40952

Issue

Section

Case Report